Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 159, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 31, 2003, 6:33 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2003, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 31, 2003, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 312235 FFWPBZ PAC051-010130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 633 PM EDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA * UNTIL 930 PM EDT * AT 633 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN MOVING SLOWLY NORTHWARD ACROSS FAYETTE COUNTY, PENNSYLVANIA. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN THIS EVENING WILL GET FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. * SOME LOCATIONS IN THE WARNING INCLUDE...DUNBAR...UNIONTOWN... FAIRCHANCE...HOPWOOD...LEITH-HATFIELD...NEW SALEM-BUFFINGTON AND CONNELLSVILLE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:31 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 3:31 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 331 PM EDT THU JUL 31 2003 SHORT WAVE SWINGING NORTH THROUGH OHIO WILL BRING SHOWERS AND THUNDERSTORMS OVER THE AREA TONIGHT THROUGH FRIDAY. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OVER AREAS THAT ARE SATURATED NORTH AND WEST OF PITTSBURGH. COORDINATED WITH CLE AND ISSUED A FLOOD WATCH FOR TONIGHT. HIGHEST PRECIPITABLE WATER AND MOISTURE CONVERGENCE IS EXPECTED NEAR THE OHIO RIVER AND NORTHWARD UP THE NORTHERN WEST VIRGINIA PANHANDLE. THE PERIOD OF THE HEAVIEST RAIN SHOULD OCCUR AFTER 10 PM THIS EVENING. CLOSED UPPER LEVEL LOW WILL BECOME STATIONARY OVER THE GREAT LAKES REGION NEXT WEEK GIVING A CHANCE OF THUNDERSTORMS OR SHOWERS THROUGH THE WEEK. PREVIOUS FORECAST TEMPS STILL LOOK REASONABLE. FCSTID = 66 PIT 64 83 64 82 / 60 40 20 40 HLG 65 83 65 82 / 60 40 20 40 MGW 66 84 66 83 / 60 40 20 40 ZZV 66 85 66 84 / 60 30 20 40 PHD 65 84 65 83 / 60 30 20 40 FKL 62 82 63 80 / 70 50 30 50 DUJ 62 81 62 79 / 70 50 30 50 LBE 65 83 65 83 / 60 40 20 40 BTP 63 82 64 81 / 60 40 20 40 IDI 64 82 64 82 / 60 40 20 40 ODM 60 81 60 80 / 60 50 20 30 .PBZ... MD...NONE. OH...FLOOD WATCH TONIGHT FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH TONIGHT FOR ZONES PAZ007>009...PAZ013>016...PAZ020>022...PAZ029. WV...FLOOD WATCH TONIGHT FOR ZONES WVZ001>004. CAT
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 13 hours 24 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-310915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 509 AM EDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 31, 5:19 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT THU JUL 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM COUNTYWIDE OH FLASH FLOODS
07/31/03 MONROE STATE ROUTES 379, 145, AND 78
FLOODED IN WESTERN PART OF
COUNTY.EMALocal storm report, Jul 31, 5:30 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT THU JUL 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
534 PM MORGANTOWN WV FLOODING
07/31/03 MONONGALIA STREAMS OUT OF THEIR BANKS.PUBNearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.